Can Probiotics Help Prevent Diarrhea?

Probiotics have nearly 100 possible benefits and uses. Among these uses, the prevention and treatment of diarrhea is becoming increasingly common, especially in children.

Probiotics have nearly 100 possible benefits and uses. Among these uses, the prevention and treatment of diarrhea is becoming increasingly common, especially in children.

An updated review in the Journal of Clinical Gastroenterology reports that probiotics continue to show evidence for prevention and treatment of acute diarrhea in children.

Acute gastroenteritis, antibiotic-associated diarrhea, and necrotizing enterocolitis were evaluated separately in the review.

Acute gastroenteritis causes the majority of acute diarrhea in children and is the original and best-established indication for probiotics.

While researchers still have not established optimal dosing, Lactobacillus rhamnosus GG and Saccharomyces boulardii show the best evidence of efficacy. In addition to rehydration, these strains reduce duration of disease by 24 hours.

Antibiotic-associated diarrhea occurs in around 10% to 40% of children upon administration of broad-spectrum antibiotics. It is caused by disruption of normal gut microbiota equilibrium, rather than infection.

Probiotics recolonize the mucosa, restore equilibrium, and enhance mucosal and systemic immunity. Evidence shows that L. rhamnosus GG and S. boulardii are the most efficacious strains for this indication.

Necrotizing enterocolitis, a severe and potentially fatal inflammatory disease, affects preterm neonates. The role of gut microbes in this disease is not well defined, but probiotics have been unexpectedly beneficial.

Current data supports administration of probiotics to preterm infants to prevent severe complications of necrotizing enterocolitis. However, guidelines do not recommend probiotics routinely, as further studies are needed.

Prevention and treatment of diarrhea is the primary application of probiotics, and some strains may have specific indications for these conditions in children.

Clostridium difficile-associated diarrhea overlaps with antibiotic-associated diarrhea and should be investigated for a better understanding and guided interventions.

Kelsey Hutchinson is a 2016 PharmD candidate from the University of Connecticut